Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 6, NWS Lubbock, TX

March 19, 202023 counties in Texas

NWS Lubbock, TX issued this wind advisory at Mar 19, 2020, 2:39 AM CDT for 23 counties in Texas. It took effect at Mar 19, 2020, 10:00 AM CDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2020, 2:39 AM CDT (07:39 UTC)
In effect from
Mar 19, 2020, 10:00 AM CDT
Expired
Mar 19, 2020, 8:00 PM CDT
In force
10 hr
Issued by
NWS Lubbock, TX
All 23 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 32 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

567 
WWUS74 KLUB 190739
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
239 AM CDT Thu Mar 19 2020

TXZ021>043-191700-
/O.NEW.KLUB.WI.Y.0006.200319T1500Z-200320T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, Lake Alan Henry, and Jayton
239 AM CDT Thu Mar 19 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT
THIS EVENING...

* WHAT...Southwesterly winds of 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...The South Plains, southern Texas Panhandle and much of
  the Rolling Plains. 

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and
  loft areas of blowing dust. A few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
774 
WWUS74 KLUB 191704
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1204 PM CDT Thu Mar 19 2020

TXZ021>043-200100-
/O.CON.KLUB.WI.Y.0006.000000T0000Z-200320T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, Lake Alan Henry, and Jayton
1204 PM CDT Thu Mar 19 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southwesterly winds of 25 to 35 mph with gusts up to 50 
  mph expected.

* WHERE...The South Plains, southern Texas Panhandle and much of 
  the Rolling Plains.

* WHEN...From 10 AM this morning to 8 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects and 
  loft areas of blowing dust. A few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
582 
WWUS74 KLUB 200109
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
809 PM CDT Thu Mar 19 2020

TXZ021>043-200215-
/O.EXP.KLUB.WI.Y.0006.000000T0000Z-200320T0100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, Lake Alan Henry, and Jayton
809 PM CDT Thu Mar 19 2020

...WIND ADVISORY HAS EXPIRED...



$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Mar 19, 12:22 AM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 19, 12:22 AM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1222 AM CDT Thu Mar 19 2020

.AVIATION...
Terminals should see periods of rain and perhaps a risk of
thunderstorms up at KCDS overnight. By sunrise Thursday morning,
drier air should really clear out residual lower level moisture as
winds veer southwesterly and increase. Thursday afternoon will see
windy conditions and perhaps some haze (from blowing dust) though
flight category reductions into MVFR are not expected.

&&

.PREV DISCUSSION... /issued 704 PM CDT Wed Mar 18 2020/

AVIATION...
Storms have increased across the area with the strongest cells
capable of producing hail and gusty winds. As the dryline moves
east through the area this activity should decrease late this
afternoon and early this evening. Storm coverage will increase yet
again later this evening as the main lift approaches the area with
potentially up to two rounds of showers and thunderstorms some of
which could be severe. Showers and thunderstorms will gradually
come to an end early Thursday morning. Early Thursday morning
winds just above the surface may increase quickly enough to lead
to a period of LLWS at some of the terminals. /WCI

PREV DISCUSSION... /issued 247 PM CDT Wed Mar 18 2020/

SHORT TERM...
Rain showers and severe thunderstorms remain a concern this
evening into tonight across much of the area.

GOES-East WV shows a low just off the CA coast with a strong
shortwave trough rounding the eastern edge of the low aided by a
strong upper level jet. As the afternoon progresses this shortwave
trough will continue to move eastward as the parent low is
absorbed by an upper level low over NV. Simultaneously the
subtropical moisture plume will continue to draw moisture into
the Desert SW and then into our region helping dewpoints slowly
climb into the low 60s. Slowly increasing dewpoints will combine
with diurnal heating to create an unstable environment. This
instability will be met by broad upper level divergence ahead of
the shortwave to create isolate to scattered rain showers and
thunderstorms. CAMS models suggest this storm development will be
somewhat disorganized at the start and favoring the warm sector,
but precip/storm coverage will largely ramp up later in the
evening, peaking overnight.

Little change overall in the convective parameters.... MUCAPE
values continue to be between 1300 to 2000 J/kg with deep layer
shear values near 45 knots to as high as 55 knots. Low level wind
shear however remains modest at best. This combination will
support the potential for large hail and severe wind gusts with
storms that do develop. Tornadoes will also be possible if LLWS
values can increase through the utilization of residual
boundaries. As the main upper low moves eastward the associated
Pacific cold front will move through the region. The cold front
will provide even more lift resulting in the possibility of
another round of severe storms early tomorrow morning.

The severe weather threat will quickly come to an end after the
passage of the cold front tomorrow morning. Strong winds are
expected behind the front through the day Thursday with values
near Wind Advisory levels. For now will hold off issuing a wind
advisory given the weather concerns for tonight.

LONG TERM...
After all the busy weather Tonight and Tomorrow, things will
settle down for the most part through the rest of the forecast.
Behind the Pacific front and strong winds tomorrow will be a
colder polar front which will arrive in the early morning hours
Friday. We will probably see breezy conditions immediately behind
the front but wind speeds should decrease as the frontal zone
deepens over the area through the day. High temperatures will
drop back into the upper 40s to lower 50s on Friday and Saturday
with most of the Caprock seeing a freeze Friday morning and all
but the far southeastern Rolling Plains with a freeze Saturday
morning.

Zonal flow will then set up for the rest of the forecast with a
few weak disturbances moving over the region. We will warm back
into the 60s for Sunday and then temperatures will warm back into
the 70s for much of next week. The warm-up on Sunday will take
place ahead of the strongest shortwave that will move across the
area and southeasterly surface flow develops as surface pressure
falls occur ahead of the shortwave. Unfortunately the best
moisture return will take place late in the day and will only give
the Rolling Plains a chance of showers before the lift is east of
the area Saturday night. After that, we should remain dry as a
weak sloshing dryline develops allowing moisture to mix east
through the day and then attempt to mix back west as the boundary
layer decouples. All in all, a relatively quiet week next week
weather-wise compared to how this week has gone so far...

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/26
Hazardous weather outlook, Mar 19, 2:34 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
234 AM CDT Thu Mar 19 2020

TXZ021>044-200745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
234 AM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Strong westerly winds, sustained at 25 to 40 mph, are likely for
much of the South Plains region on Thursday. These winds may also
loft areas of blowing dust.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:12 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hale, Swisher25 min
Mar 18, 8:13 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Motley21 min

Nearby

Wind Advisories in Texas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.